Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Birmingham, AL

January 1, 200839 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 1, 2008, 1:36 PM CST for 39 counties in Alabama. It took effect at Jan 2, 2008, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2008, 1:36 PM CST (19:36 UTC)
In effect from
Jan 2, 2008, 12:00 PM CST
Expired
Jan 2, 2008, 6:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -333 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
-333 m²/s²
0-3 km storm-relative helicity
-154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 011936
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CST TUE JAN 1 2008

...DRY CONDITIONS EXPECTED WEDNESDAY AFTERNOON...

.SURFACE DEW POINTS ARE EXPECTED TO DROP INTO THE SINGLE DIGITS
WEDNESDAY AFTERNOON. THIS WILL ALLOW THE MINIMUM AFTERNOON
RELATIVE HUMIDITY VALUES TO DROP BELOW 25 PERCENT AND LAST FOR
SEVERAL HOURS. IN ADDITION...WINDS WILL BE 10 TO 15 MPH WITH SOME
HIGHER GUSTS. THIS WILL CREATE A HIGH FIRE DANGER.

ALZ011>015-017>050-021100-
/O.UPG.KBMX.FW.A.0001.080102T1800Z-080103T0000Z/
/O.NEW.KBMX.FW.W.0001.080102T1800Z-080103T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
136 PM CST TUE JAN 1 2008

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 6 PM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 6 PM CST WEDNESDAY.
THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL DROP BELOW 25
PERCENT AND LAST FOR SEVERAL HOURS THROUGH WEDNESDAY AFTERNOON.
IN ADDITION...WINDS WILL BE 10 TO 15 MPH WITH SOME HIGHER GUSTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
3 follow-up statements
000 
WWUS84 KBMX 021045
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 AM CST WED JAN 2 2008

...DRY CONDITIONS EXPECTED WEDNESDAY AFTERNOON...

.SURFACE DEW POINTS ARE EXPECTED TO DROP TO NEAR ZERO OR BELOW BY THIS
AFTERNOON. THIS WILL ALLOW THE MINIMUM AFTERNOON RELATIVE HUMIDITY
VALUES TO DROP BELOW 25 PERCENT AND LAST FOR SEVERAL HOURS. IN
ADDITION...WINDS WILL BE NEAR 15 MPH WITH SOME HIGHER GUSTS. THIS
WILL CREATE A HIGH FIRE DANGER.

ALZ011>015-017>050-030000-
/O.CON.KBMX.FW.W.0001.080102T1800Z-080103T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
445 AM CST WED JAN 2 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS AFTERNOON. 

AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL DROP BELOW
25 PERCENT AND LAST FOR SEVERAL HOURS THROUGH WEDNESDAY
AFTERNOON. IN ADDITION...WINDS WILL BE 10 TO 15 MPH WITH SOME
HIGHER GUSTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$
000 
WWUS84 KBMX 022033
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CST WED JAN 2 2008

...DRY CONDITIONS EXPECTED WEDNESDAY AND THURSDAY AFTERNOONS...

.SURFACE DEW POINTS ARE CUREENTLY IN THE LOWER SINGLE DIGITS ACROSS
CENTRAL ALABAMA AND ARE EXPECTED TO REMAIN THERE THROUGH AT LEAST
THURSDAY. THIS WILL ALLOW THE MINIMUM AFTERNOON RELATIVE HUMIDITY
VALUES TO DROP BELOW 25 PERCENT AND LAST FOR SEVERAL HOURS. WINDS
CONTINUE TO BE A CONCERN THROUGH THIS AFTERNOON. WINDS WILL BE
NEAR 15 MPH WITH SOME HIGHER GUSTS. THIS WILL CREATE A HIGH FIRE
DANGER. ON THURSDAY WINDS WILL NOT BE A CONCERN...BUT WITH WARMER
TEMPERATURES AND DRY CONDITIONS...RELATIVE HUMIDITIES WILL BE LESS
THAN 25 PERCENT FOR MUCH OF THE AFTERNOON. 

ALZ011>015-017>050-030115-
/O.NEW.KBMX.FW.A.0002.080103T1800Z-080104T0000Z/
/O.CON.KBMX.FW.W.0001.000000T0000Z-080103T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
233 PM CST WED JAN 2 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...
...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM CONTINUES A RED FLAG
WARNING THAT REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. A
FIRE FIRE WEATHER WATCH HAS BEEN ISSUED AND WILL BE IN EFFECT FOR
THURSDAY AFTERNOON.

AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL DROP BELOW
25 PERCENT AND LAST FOR SEVERAL HOURS THROUGH WEDNESDAY
AFTERNOON. IN ADDITION...WINDS WILL BE 10 TO 15 MPH WITH SOME
HIGHER GUSTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

ON THURSDAY...THE WINDS WILL NOT BE AS UCH OF A CONCERN...BUT
RELATIVE HUMIDITIES WILL LIKELY BE LESS THAN 25 PERCENT FOR 3 TO 4
HOURS. CREATING CRITICAL FIRE CONDITIONS ACROSS THE AREA.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
000 
WWUS84 KBMX 030002
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CST WED JAN 2 2008

...DRY CONDITIONS EXPECTED AGAIN THURSDAY AFTERNOON...

.SURFACE DEW POINTS ARE CURRENTLY IN THE LOWER SINGLE DIGITS
ACROSS CENTRAL ALABAMA AND ARE EXPECTED TO REMAIN THERE THROUGH
AT LEAST THURSDAY.  WARMER TEMPERATURES AND DRY CONDITIONS
THURSDAY WILL CAUSE RELATIVE HUMIDITIES TO FALL BELOW 25 PERCENT BY
NOON AND REMAIN BELOW 25 PERCENT THROUGH MUCH OF THE AFTERNOON.

ALZ011>015-017>050-030815-
/O.EXP.KBMX.FW.W.0001.000000T0000Z-080103T0000Z/
/O.UPG.KBMX.FW.A.0002.080103T1800Z-080104T0000Z/
/O.NEW.KBMX.FW.W.0002.080103T1700Z-080104T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
602 PM CST WED JAN 2 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST THURSDAY...
...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CST THURSDAY. THE
RED FLAG WARNING WHICH WAS IN EFFECT THIS AFTERNOON WILL EXPIRE
AT 6 PM CST. THE FIRE WEATHER WATCH FOR TOMORROW IS NO LONGER IN
EFFECT.

AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL DROP BELOW 25
PERCENT BY NOON TOMORROW AND REMAIN BELOW 25 PERCENT UNTIL
SUNSET...CREATING CRITICAL FIRE CONDITIONS ACROSS THE AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. LOW RELATIVE HUMIDITY WILL CREATE DANGEROUS BURN
CONDITIONS AND FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 1, 11:45 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jan 1, 11:45 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 AM CST TUE JAN 1 2008

.UPDATE...TODAYS FORECAST AND AVIATION.

&&

.DISCUSSION...

OVERALL NOT MUCH OF A CHANGE FOR TODAY AS TEMPERATURES ARE TRENDING
TOWARD THE FORECAST. MADE SOME MINOR TWEAKS IN THE HOURLY GRIDS. DRY
AIR CONTINUES TO FILTER AND DEWPOINTS ARE FALLING IN THE TEENS
ALREADY. WILL SEND UPDATES TO REFRESH WORDING IN THE ZONES.

16

&&

.AVIATION...18Z TAF DISCUSSION.

VFR CONDITIONS THRU THE PERIOD. NORTHWEST WINDS TODAY INCREASING TO
15-20 KNOTS. A FEW STRATA CUMULUS CLOUDS ACROSS THE NORTH. WINDS
WILL REMAIN IN THE 8 TO 12 KNOT RANGE AFTER 3Z AND THEN INCREASE
ACROSS THE SOUTH WEDNESDAY AFTERNOON BACK TO 15-20 KNOTS.

16

&&

.FIRE WEATHER...A VERY DRY AIR MASS WILL SPREAD ACROSS CENTRAL
ALABAMA TODAY AND TONIGHT. SURFACE DEW POINT TEMPERATURES WILL FALL
INTO THE SINGLE DIGITS DURING THE DAY WEDNESDAY. FOR TODAY...
RELATIVE HUMIDITY VALUES WILL GENERALLY STAY ABOVE 30 PERCENT...AND
NO RED FLAG WARNING IS NEEDED. ON WEDNESDAY...RELATIVE HUMIDITIES
WILL FALL TO AROUND 25 PERCENT FOR MOST OF THE AFTERNOON...AND
A RED FLAG WARNING MAY BE ISSUED IN LATER FORECASTS. IN ADDITION TO
THE LOW HUMIDITIES ON WEDNESDAY...20 FOOT WINDS WILL BE 10-15 MPH.

58/ROSE

&&

.CLIMATE...PRELIMINARY RAINFALL NUMBERS FOR 2007.

BIRMINGHAM HAS RECEIVED 28.86 INCHES IN 2007 AND HAS BECOME THE
DRIEST YEAR ON RECORD. THIS BREAKS THE PREVIOUS RECORD OF 34.32
INCHES SET BACK IN 1904. BIRMINGHAMS PRECIPITATION RECORDS BEGAN
BACK IN APRIL OF 1895.

TUSCALOOSA REPORTED 26.05 INCHES AND IS ALSO THE DRIEST YEAR ON
RECORD. THESE RECORDS BEGAN IN JUNE OF 1948. THE PREVIOUS DRIEST
YEAR WAS IN 1954 WHEN 33.60 INCHES WERE RECORDED.

ANNISTONS 2007 RAINFALL TOTAL WAS ONLY 22.39 INCHES AND BROKE THE
OLD RECORD OF 27.91 INCHES SET BACK IN 1986. PRECIPITATION RECORDS
FOR ANNISTON BEGAN IN MARCH OF 1903, BUT CONTAIN TWO LONG GAPS OF
DATA BETWEEN 1906 AND 1963.

MONTGOMERYS YEAR END TOTAL WAS 36.76 INCHES AND RANKS AS THE 4TH
DRIEST YEAR ON RECORD. MONTGOMERYS RECORDS DATE BACK TO SEPTEMBER OF
1872. MONTGOMERYS DRIEST YEAR WAS IN 1954 WHEN 26.82 INCHES WERE
RECORDED.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY ALL AREAS UNTIL 10 PM NEW YEARS DAY.
HARD FREEZE WATCH ALL AREAS FROM 12 AM TO 10 AM THURSDAY.
FIRE WEATHER WATCH ALL AREAS FROM 12 PM TO 6 PM WEDNESDAY.

&&
Hazardous weather outlook, Jan 1, 5:01 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 AM CST TUE JAN 1 2008

ALZ011>015-017>050-020100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
501 AM CST TUE JAN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NORTHWEST WINDS WILL INCREASE TODAY TO SUSTAINED AT 15 TO 20 MPH
ON AREA LAKES AND WATERWAYS...WITH GUSTS TO 30 MPH. THE WINDS WILL
DIMINISH TO 10 TO 15 MPH AFTER 9 PM...BUT WITH TEMPERATURES FORECAST
TO FALL INTO THE UPPER TEENS TO LOWER 20S BY SUNRISE WEDNESDAY...
WIND CHILL VALUES IN THE SINGLE DIGITS ARE POSSIBLE ACROSS AREAS
NORTH OF I-20.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY...CONDITIONS WILL BE EXTREMELY DRY ACROSS CENTRAL
ALABAMA. RELATIVE HUMIDITIES WILL FALL TO 25 PERCENT OR LESS FOR
MUCH OF THE AFTERNOON...RESULTING IN A HIGH FIRE DANGER.

ON THURSDAY...A HARD FREEZE IS LIKELY WITH LOWS IN THE LOWER TEENS
NORTH TO UPPER TEENS SOUTH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 6:03 AM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more8 hr
Jan 1, 2:00 PM CSTHard Freeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more44 hr

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.